West Virginia, 2015

Hail and Damaging Winds in West Virginia, September 4, 2015

September 4, 2015 · NWS RLX · 3 events in 2 counties and zones

Another day of heat, combined with moisture and instability, to produce isolated to scattered thunderstorms during the late afternoon and evening hours. Movement was mostly toward the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Another day of heat, combined with moisture and instability, to produce isolated to scattered thunderstorms during the late afternoon and evening hours. Movement was mostly toward the southwest. Local downpours of 1 to 2 inches in less than an hour were the main impact. Yet, no significant flooding occurred due to the localized nature of the heavy rain and the relatively dry ground.

One storm pulsed briefly to stronger levels in central West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 2:11 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 4, 2:11 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT FRI SEP 4 2015

.SYNOPSIS...
EVER PRESENT WEAK UPPER LEVEL DISTURBANCES AND A VERY WARM AND
HUMID AIR MASS SPELL MAINLY AFTERNOON AND EVENING CONVECTION.
SOUTHEAST FLOW INCREASES TONIGHT INTO SATURDAY. MUGGIES THROUGH
MIDWEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
INFRARED SATELLITE SHOWS CONVECTION FIRING FROM THE SOUTHERN EDGE
OF THE GREAT LAKES SOUTHEASTWARD INTO THE MID ATLANTIC ALONG A
WEAK UPPER TROUGH/WEAKNESS IN THE 500MB RIDGE THAT HAS DOMINATED
THE LONGWAVE PATTERN OVER THE PAST SEVERAL DAYS. THEREFORE...THE
BULK OF THE FORECAST THROUGH SATURDAY REMAINS THE SAME. NOT GOING
TO GIVE UP ON THE WEST VIRGINIA LOWLANDS IN TERMS OF POPS...AND
WILL KEEP THEM IN CHANCE...ALTHOUGH THIS MAY END UP BEING SLIGHTLY
OVER DONE.

ONE OF THE CHANGES WILL BE THE DEVELOPMENT OF SOUTHEAST UPSLOPE
FLOW OVER THE MOUNTAINS TONIGHT...MIXING OUT THROUGH THE AFTERNOON
SATURDAY. THIS WILL KEEP THE MOUNTAINS COOLER BY A SLIGHTLY
GREATER TEMPERATURE GAP FROM THE LOWLANDS THAN NORMAL...KEEPING
PLACES LIKE SNOWSHOE 15-20 DEGREES OFF THE LOWLAND PACE AND BKW
CLOSER TO 10 DEGREES COOLER.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
STAGNANT PATTERN THIS WEEKEND AMID UPPER LEVEL RIDGING OVER THE E
CONUS. THERE IS JUST ENOUGH OF A WEAKNESS OVER THE REGION THAT
COMBINED WITH AFTERNOON HEATING...THERE SHOULD BE DIURNAL POPCORN
SHRA/TSRA MAXIMIZED OVER THE MOUNTAINS AMID SOME SE FLOW.
STILL...LOW POPS WITH ISOLATED COVERAGE. TEMPS WILL GENERALLY RUN
5 TO 10 DEGREES ABOVE NORMAL AND DEWPOINTS ON THE MUGGY SIDE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MORE OF THE SAME THROUGH WEDNESDAY...HOT AND MUGGY CONDITIONS WITH
JUST AN ISOLATED SHRA/TSRA. PATTERN FINALLY BEGINS TO BREAK TOWARD
THURSDAY WITH FALLING HEIGHTS AMID A TRANSITION MORE INTO A E
CONUS TROF. THE COLD FRONT THAT WILL MARK THIS TRANSITION LOOKS TO
CROSS LONG ABOUT THURSDAY WITH A GOOD SHOT A MUCH NEEDED RAIN
OVER THE AREA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION MAINLY CENTERED ON THE MOUNTAINS AS OF 17Z TODAY...SO
WILL PUT VCTS/CB IN AT CKB AND EKN. USING LARGELY A PERSISTENCE
TYPE FORECAST WHEN POSSIBLE GIVEN THE LACK OF CHANGE IN THE
WEATHER PATTERN ACROSS THE REGION. BASED THE FOG THREAT TONIGHT ON
DEWPOINT DEPRESSION...AS GUIDANCE CONTINUES TO BE ON THE TERRIBLE
SIDE...DUMPING ALL RIVER VALLEY TERMINALS INTO LIFR WHEN THERE
TENDS TO BE MORE UNCERTAINTY AND BOUNCING OF THE OBS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: MAY NEED AMENDMENTS AND TEMPOS IF STORMS
FORM/MOVE TOWARDS TERMINALS AT ANYTIME. TIMING AND COVERAGE OF
FOG OVERNIGHT TONIGHT MAY VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR POSSIBLE IN VALLEY FOG OVERNIGHT INTO THE MORNING NEXT SEVERAL
NTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/26
NEAR TERM...26
SHORT TERM...30
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Sep 4, 3:12 AM EST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
412 AM EDT FRI SEP 4 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
412 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 5:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT FRI SEP 4 2015

WVZ039-047-042315-
RANDOLPH-UPSHUR-
649 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UPSHUR COUNTY...

AT 648 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
BUCKHANNON...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. WINDS OF 40 TO 50 MPH CAN CAUSE DAMAGE TO TREE LIMBS AND WEAK
TREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS WILL
CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY FILL
WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
TALLMANSVILLE...FRENCH CREEK...OVERHILL...ALTON AND ALEXANDER.

LAT...LON 3870 8017 3888 8039 3899 8019 3893 8009
TIME...MOT...LOC 2248Z 034DEG 13KT 3888 8019

16
Special weather statement, Sep 4, 6:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT FRI SEP 4 2015

WVZ032-042330-
TAYLOR-
704 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAYLOR COUNTY...

AT 703 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAFTON...MOVING WEST
AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. WINDS OF 40 TO 50 MPH CAN CAUSE DAMAGE TO TREE LIMBS AND WEAK
TREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS WILL
CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY FILL
WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...VALLEY FALLS...THORNTON...TYGART LAKE STATE PARK AND
KNOTTSVILLE.

LAT...LON 3924 8009 3940 8013 3940 8010 3939 8009
      3940 8003 3942 8000 3944 7996 3932 7990
TIME...MOT...LOC 2303Z 079DEG 5KT 3938 7999

16
Special weather statement, Sep 4, 6:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT FRI SEP 4 2015

KYZ101>103-050000-
BOYD-CARTER-GREENUP-
710 PM EDT FRI SEP 4 2015

...AN AREA OF THUNDERSTORMS WILL AFFECT WEST CENTRAL BOYD...
SOUTHEASTERN GREENUP AND EAST CENTRAL CARTER COUNTIES...

AT 706 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR NAPLES...OR
7 MILES WEST OF CANNONSBURG. THE STORM WAS NEARLY STATIONARY.

WITH THE SLOW MOVING NATURE OF THIS AREA OF STORMS...HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY
FILL WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THE AREA OF STORMS IS BEGINNING TO WEAKEN SO MORE WIDESPREAD
PROBLEMS ARE NOT ANTICIPATED. HOWEVER SHOULD ANOTHER SLOW MOVING
STORM MOVE ACROSS THE SAME AREA AND MORE WIDESPREAD ISSUES ARE
EXPECTED A FLASH FLOOD WARNING WOULD BE NEEDED.

LOCATIONS IMPACTED INCLUDE...
CANNONSBURG...RUSH...NAPLES...COALTON...OLDTOWN...PRINCESS AND
HOPEWELL.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 174 AND
183.

LAT...LON 3850 8283 3840 8269 3826 8283 3841 8296
TIME...MOT...LOC 2306Z 048DEG 3KT 3842 8283

16
Special weather statement, Sep 4, 6:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT FRI SEP 4 2015

WVZ036-042345-
FAYETTE-
719 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...

AT 719 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAK HILL...OR NEAR
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. WINDS OF 40 TO 50 MPH CAN CAUSE DAMAGE TO TREE LIMBS AND WEAK
TREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS WILL
CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY FILL
WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL AND THURMOND.

LAT...LON 3800 8129 3805 8106 3798 8097 3788 8109
      3788 8111
TIME...MOT...LOC 2319Z 043DEG 9KT 3797 8109

16
Special weather statement, Sep 4, 6:34 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT FRI SEP 4 2015

WVZ032-050000-
TAYLOR-
734 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRAFTON...MOVING
SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. WINDS OF 40 TO 50 MPH CAN CAUSE DAMAGE TO TREE LIMBS AND
WEAK TREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS WILL
CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY FILL
WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...FLEMINGTON...VALLEY FALLS...MEADLAND AND MCGEE.

LAT...LON 3924 8011 3924 8013 3935 8021 3938 8020
      3938 8021 3939 8020 3940 8012 3939 8009
      3940 8003 3941 8001 3937 7998
TIME...MOT...LOC 2333Z 054DEG 7KT 3937 8008

16
Special weather statement, Sep 4, 6:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT FRI SEP 4 2015

WVZ028-050015-
BRAXTON-
742 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRAXTON COUNTY...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS OVER GASSAWAY...OR NEAR
SUTTON...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. WINDS OF 40 TO 50 MPH CAN CAUSE DAMAGE TO TREE LIMBS AND
WEAK TREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS WILL
CAUSE PONDING OF WATER ON ROADS. ROADSIDE DITCHES WILL QUICKLY FILL
WITH RUNNING WATER. LOCALIZED FLOODING IS POSSIBLE IN POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SUTTON...GASSAWAY...FRAMETOWN...SERVIA...STRANGE CREEK AND WILSIE.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 46 AND 55...AND
BETWEEN MILE MARKERS 62 AND 63.

LAT...LON 3853 8088 3868 8103 3868 8102 3875 8080
      3867 8072
TIME...MOT...LOC 2341Z 056DEG 11KT 3868 8081

16

The radar

The Pittsburgh radar (KPBZ), 124 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harrison

When
September 4, 6:45 PM EST
Where
Harrison County, Enterprise
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.420, -80.270

Thunderstorm Wind, Braxton

When
September 4, 6:54 PM EST
Where
Braxton County, 0.45 mi NW of Wilsie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.685, -80.886

Several trees were blown down across roads.

Thunderstorm Wind, Harrison

When
September 4, 7:40 PM EST
Where
Harrison County, Enterprise
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.420, -80.270

A tree fell onto power lines, which caused a house fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592663, 592662, 592664.